Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Dec 6, 2018, 3:28 AM CST for 5 counties in Minnesota; 7 counties in North Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2018, 3:28 AM CST (09:28 UTC)
- Expired
- Dec 6, 2018, 9:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Roseau County, MN, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594 WWUS43 KFGF 060928 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 328 AM CST Thu Dec 6 2018 MNZ001-004-005-007-008-013-NDZ006>008-015-016-026-027-054-061500- /O.NEW.KFGF.WC.Y.0023.181206T0928Z-181206T1500Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Towner-Cavalier-Pembina-Ramsey-Eastern Walsh County-Nelson- Grand Forks-Western Walsh County- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin 328 AM CST Thu Dec 6 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills 25 to 30 below zero. * WHERE...Portions of northwest Minnesota and northeast North Dakota. * WHEN...Until 9 AM CST this morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
1 follow-up statement
531 WWUS43 KFGF 061503 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 903 AM CST Thu Dec 6 2018 MNZ001-004-005-007-008-013-NDZ006>008-015-016-026-027-054-061615- /O.EXP.KFGF.WC.Y.0023.000000T0000Z-181206T1500Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Towner-Cavalier-Pembina-Ramsey-Eastern Walsh County-Nelson- Grand Forks-Western Walsh County- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin 903 AM CST Thu Dec 6 2018 ...WIND CHILL ADVISORY HAS EXPIRED... Wind chills in all but a few isolated locations have risen above -25 degrees, and will continue to improve through the rest of the morning as temperatures rise. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 5, 9:37 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Dec 5, 9:37 PM CST, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 937 PM CST Wed Dec 5 2018 .UPDATE... Issued at 932 PM CST Wed Dec 5 2018 Clearing line entering the northern valley with areas of clouds and intermittent flurries within the strong cold advection pushing south across the FA. North winds will persist overnight into the morning with single digits above and below zero by dawn and wind chill values in the 10 to 20 below range. && .SHORT TERM...(This evening through Thursday) Issued at 225 PM CST Wed Dec 5 2018 Clouds continue today for most, although there is currently a break in clouds within eastern North Dakota into the Red River Valley which will allow for some brief sunshine this afternoon. A couple of mid level waves and a surface cold front will swing through from the north today into this evening bringing the chance for widespread flurries, ending mainly before 3 AM. Some minor accumulation may be possible but is largely expected to be under half an inch. Behind the cold front will be breezy winds out of the northwest between 10-20 mph and colder air. Temperatures overnight into Thursday morning will dip into the single digits on either side of zero, possibly into the negative teens near the international border. This will also lead to cold wind chills getting into the teens below zero, nearing negative twenty near the international border. Thursday remains cold and dry with highs into the single digits to teens above zero, also featuring sun early with clouds entering in from the west late. .LONG TERM...(Thursday night through Wednesday) Issued at 225 PM CST Wed Dec 5 2018 Expect generally quiet and mild December weather over much of the next week. Colder air will linger in the region Thursday night. Clouds in the area may moderate temperatures a bit, developing as a weak disturbance aloft moves through. Although Thursday night will not feel as cold as Wednesday night, 850 mb temperatures in the teens below will still make for Friday morning low temperatures in the single digits above and below zero. From Friday into Saturday, warmer temperatures aloft combine with southerly return flow to bring milder air into the region. With a low level jet developing Saturday, see some potential for a breezy Saturday afternoon if boundary layer mixing is able to extend beyond a few thousand feet. As the region remains in northwest flow aloft through Sunday, several shortwave troughs aloft push through adjacent to the forecast area, but with dry mid to upper level and weak moisture, these features do not look to bring measurable precipitation at this time. Looking into early next week, mild air and a quiet weather pattern continue to dominate the forecast as ridging aloft builds through the Plains. Despite some small day-to-day variance due to cloud cover and other weaker influences, much of the weekend and early next week will see daytime highs in the upper teens and 20s, perhaps even reaching or surpassing the freezing mark on a day or two in the southern valley. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 625 PM CST Wed Dec 5 2018 MVFR CIGs expected to continue to erode mainly from north to south lingering longest at FAR and BJI into the late evening or early overnight time frame. Once the MVFR and -sn scatters out winds will be northerly and could gust to near 20kts for a period overnight. Tomorrow expected light winds and VFR conditions. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...CJ LONG TERM...BP AVIATION...JK
Hazardous weather outlook, Dec 5, 2:53 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 253 PM CST Wed Dec 5 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-062100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 253 PM CST Wed Dec 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight While no hazardous weather is expected at this time, wind chills tonight into Thursday morning will dip into the teens to near twenty below zero for much of the area. Those sensitive to cold temperatures should plan accordingly tonight into Thursday morning .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CJ
Nearby
Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.